Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Green Bay, WI

May 26, 2018Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 26, 2018, 6:42 PM CDT for Door County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 6:42 PM CDT (23:42 UTC)
Expired
May 26, 2018, 7:20 PM CDT
In force
38 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Door County, WI

The radar

The Green Bay radar (KGRB), 93 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KGRB 262342
SVRGRB
WIC029-270045-
/O.NEW.KGRB.SV.W.0003.180526T2342Z-180527T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
642 PM CDT SAT MAY 26 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Door County in northeastern Wisconsin...

* Until 745 PM CDT.

* At 642 PM CDT, a severe thunderstorm was located near Egg Harbor,
  or 13 miles east of Marinette, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Egg Harbor around 650 PM CDT. 
  Ephraim around 700 PM CDT. 
  Jacksonport around 710 PM CDT. 

Other locations impacted by this severe thunderstorm include
Peninsula Center, Fish Creek, Peninsula State Park, Sister Bay,
Valmy, Institute, Ellison Bay, Whitefish Bay, Baileys Harbor and
Whitefish Dunes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4518 8693 4517 8697 4509 8697 4501 8710
      4484 8717 4496 8761 4505 8753 4496 8758
      4493 8745 4500 8741 4504 8753 4504 8751
      4500 8740 4507 8736 4516 8743 4524 8736
      4522 8721 4532 8711 4528 8689
TIME...MOT...LOC 2342Z 289DEG 21KT 4513 8733 

HAIL...1.50IN
WIND...60MPH
 
$$

Eckberg
2 follow-up statements
628 
WWUS53 KGRB 262357
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
657 PM CDT SAT MAY 26 2018

WIC029-270045-
/O.CON.KGRB.SV.W.0003.000000T0000Z-180527T0045Z/
Door WI-
657 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL DOOR COUNTY...

At 657 PM CDT, a severe thunderstorm was located near Ephraim, or 19
miles east of Marinette, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Ephraim around 700 PM CDT. 
  Jacksonport around 705 PM CDT. 

Other locations impacted by this severe thunderstorm include
Peninsula Center, Fish Creek, Peninsula State Park, Sister Bay,
Valmy, Institute, Ellison Bay, Whitefish Bay, Baileys Harbor and
Whitefish Dunes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4518 8693 4517 8697 4509 8697 4501 8710
      4485 8720 4486 8724 4496 8740 4500 8740
      4505 8732 4517 8732 4522 8723 4523 8720
      4532 8711 4528 8689
TIME...MOT...LOC 2357Z 284DEG 25KT 4509 8721 

HAIL...1.25IN
WIND...60MPH
 
$$

Eckberg
044 
WWUS53 KGRB 270020
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
720 PM CDT SAT MAY 26 2018

WIC029-270028-
/O.CAN.KGRB.SV.W.0003.000000T0000Z-180527T0045Z/
Door WI-
720 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOOR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4518 8693 4517 8697 4509 8697 4501 8710
      4485 8720 4486 8724 4496 8740 4500 8740
      4505 8732 4517 8732 4522 8723 4523 8720
      4532 8711 4528 8689
TIME...MOT...LOC 0017Z 289DEG 21KT 4505 8704 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:29 PM CDT, 13 minutes earlier.

Area forecast discussion, May 26, 6:29 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
629 PM CDT Sat May 26 2018

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 247 PM CDT Sat May 26 2018

Scattered showers and thunderstorms tonight, mainly over the
north. Otherwise, very warm and rather humid for the rest of the
holiday weekend, with some fog over and near the lake and bay at
times.

The primary band of westerlies will remain across Canada
throughout the forecast period. A secondary band of westerlies was
across the CONUS, characterized by a deep trough near the West
Coast, sharp ridging over the western Plains, and a weak/diffuse
trough over the Mississippi Valley. The trough/ridge couplet out
west will weaken some during the first part of the forecast
period. At the same time, the remnants of subtropical storm
"Alberto" lift north through the eastern CONUS. The western trough
will re-energize by next weekend as energy heading east from the
Pacific peels out of the northern stream and digs down the West
Coast.

The large scale pattern favors very warm temperatures, at least
into the middle of the upcoming work week. Readings could be held
back a little by thunderstorm outflow and east winds at times, but
should remain well above normal for much of the period, then drop
back closer to normal late. There will be numerous opportunities
for rain, but most events will be comprised of scattered showers
and thunderstorms, likely making rainfall totals for the whole
period quite variable from place to place.
&&

.SHORT TERM...Tonight and Sunday
Issued at 247 PM CDT Sat May 26 2018

It was another warm to hot day away from the bay and lake this
afternoon. As of 2 pm, Rhinelander set a new record high for the
date at 91 and Green Bay at 90 which broke the old record of 88
set in 1914 and 1978.

Meanwhile, storm and fog are main concern for this period along
with another hot day expected on Sunday. Latest satellite images
indicated enhanced cumulus field across northern Wisconsin while
strong and at times severe thunderstorms were noted across Upper
Michigan. Showers and thunderstorms are expected build southward
into north-central and far northeast Wisconsin this afternoon
and move across far northeast Wisconsin early this evening.

The latest analysis indicated mixed layer capes of 1000 J/Kg,
0-6 km shear values of 25 to 30 knots to support strong or
severe thunderstorms for the remainder of the afternoon into
early this evening. Damaging wind gusts to 60 mph and hail
up to a half dollar are possible in the stronger storms.
The greatest risk of strong or severe storms will be across
Marinette, Oconto and Door Counties. The showers and thunderstorms
will end by late evening. Overnight, patchy or areas of fog
will develop across far northeast Wisconsin, especially where
it rains today.

On Sunday, another hot day is expected for most with highs
in the 90s. There is some concern about how warm it will get
across portions of northeast Wisconsin away from the bay and lake
as an expected outflow boundary may drop southward across the
area this evening. This outflow boundary could keep temperatures
down a few degrees in this portion of the state.

Meanwhile, satellite images indicated an expansive fog bank
offshore Manitowoc and Kewaunee Counties which was moving
northward into Door County. The back edge of the dense fog was
lifting northward, thus the dense fog advisory will expire at 7
pm. Also, showers and storms and outflow boundaries should also
help mix out the fog. The fog is expected to return at times
later tonight and especially into Sunday which could impact
drivers.

Only minor changes made to max temperatures across northeast
Wisconsin on Sunday due to potential outflow boundary tonight.

.LONG TERM...Sunday Night Through Saturday
Issued at 247 PM CDT Sat May 26 2018

A cluster of storms riding east atop the upper ridge to our west
may maintain itself long enough to turn back ESE into the northern
part of the forecast area late Sunday night or Monday morning.
Redevelopment is also possible later Monday on any lingering
outflow boundaries in the area. Temperatures Monday will be
tricky. Another very warm/hot day is possible, unless a boundary
gets shoved far enough south to produce easterly flow across the
area. Stuck close to the standard forecast initialization grid
generated from a broad-based blend of guidance, as that has been
performing very well for highs lately. The one change was to edge
readings down near the lake.

Precipitation chances later in the week are somewhat nebulous as
additional shortwave energy riding over the large scale ridge
could generate convection in the area. The area could also get
clipped by the remains of subtropical storm "Alberto" lift
northward over the eastern CONUS. The result was several forecast
periods with chance PoPs.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 628 PM CDT Sat May 26 2018

Scattered thunderstorms continue across far northeast Wisconsin
and upper Michigan, away from the main TAF sites. The storms are
expected to stay away from the main TAF sites this evening as they
slowly die off after sunset. The remainder of the region will be
clear to partly cloudy. Areas of fog, which may be locally dense
are expected across portions of far northeast Wisconsin where rain
falls this evening. Any fog and low stratus across far northeast
Wisconsin should dissipate around 15z on Sunday. Hot conditions
are expected on Sunday with highs in the middle 80s to middle 90s
with VFR skies.
&&

.MARINE...
Issued at 247 PM CDT Sat May 26 2018

Dense marine fog lifting northward across the area this
afternoon. The back edge was lifting northward and should
clear northern Door County by 7 pm. Maybe able to cancel
the southern portions of the dense marine fog advisory
south of Kewaunee with the afternoon package.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Kurimski
MARINE.........Eckberg
Hazardous weather outlook, May 26, 2:24 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Sat May 26 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected for the remainder of this
afternoon into mid evening, across north-central and far
northeast Wisconsin. A few of the storms may be strong or severe
with damaging winds and large hail. Locally heavy rainfall can
also be expected with the stronger storms.

Patchy dense fog could develop across far northeast Wisconsin, and
near the lake and bay late tonight and pose a hazardous to motorists.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Temperatures are forecast to be in the lower to middle 90s away
from Lake Michigan on Sunday. Anyone with outdoor plans should
take the necessary precautions to avoid any heat-related
illnesses.

Dense fog is possible at times near the lake and bay through
Monday night. The fog could pose a hazard to motorists.

The chance of thunderstorms will return late Sunday night through
Monday evening, and again at times during the upcoming work week.
Conditions may support strong or severe storms at times Sunday
night through Monday evening, mainly over northern Wisconsin. The
potential for severe storms during the remainder of the week
remains unclear this far in advance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening across
portions of north-central and far northeast Wisconsin. Spotters
are requested to report hail over a half inch in diameter, strong
wind gusts or wind damage or rainfall amounts over one inch to the
National Weather Service in Green Bay.

LMZ521-522-541>543-271930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected this afternoon into this
evening, especially north of Algoma. Some of the stronger
storms could contain strong wind gusts and large hail that
may pose a serious hazard to mariners.

An abrupt wind shift to the north or northeast could occur over
the bay and northern Lake Michigan this evening. Brief gusty winds
immediately following the wind shift could pose a hazard to
boaters on the lake and bay.

Patchy dense marine fog is possible at times through tonight,
especially on the lake. The fog will pose a hazard to boaters.
Patchy dense fog is possible late tonight over the bay.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Dense fog will remain possible at times over the lake and bay
through Monday night.

The chance of thunderstorms will return on Monday and continue
into Monday evening. Storms are also possible at times during the
upcoming work week.

Eckberg/Skowronski

In the hours before

Special weather statement, May 26, 5:27 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
527 PM CDT SAT MAY 26 2018

WIZ013-262315-
Northern Marinette County WI-
527 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARINETTE COUNTY UNTIL
615 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorms
8 miles northwest to 12 miles north of Wausaukee moving southeast
at 35 mph.

Winds in excess of 40 mph and hail up to a half inch inch diameter
are possible with the storms.

This storm will move across the following locations: Goodman County Park,
Athelstane, Beecher, Dunbar, Miscauno Island, Cedarville and Amberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4560 8778 4556 8779 4557 8783 4556 8783
      4554 8781 4550 8779 4547 8781 4544 8786
      4541 8785 4538 8788 4537 8787 4551 8842
      4572 8843 4572 8839
TIME...MOT...LOC 2224Z 292DEG 41KT 4548 8792

Eckberg
Local storm report, May 26, 5:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     NIAGARA                 45.76N 88.00W
05/26/2018  M40 MPH          MARINETTE          WI   MESONET

            WBAY WEATHERBUG SITE.

&&

KURIMSKI
Local storm report, May 26, 6:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     NIAGARA                 45.76N 88.00W
05/26/2018  M42.00 MPH       MARINETTE          WI   MESONET

            WBAY WEATHERBUG SITE.

&&

KURIMSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:53 PM CDTMarine Dense Fog AdvisoryGRB6 hr
May 26, 4:49 PM CDTSpecial Marine WarningGRB86 min
May 26, 4:57 PM CDTSevere Thunderstorm WarningGRBDoor63 min
May 26, 5:27 PM CDTSpecial Weather StatementGRBMarinette48 min
May 26, 6:15 PM CDTSpecial Marine WarningGRB60 min
May 26, 6:48 PM CDTSpecial Marine WarningGRB117 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.